Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 69, NWS Phoenix, AZ

August 4, 2022Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 4, 2022, 4:44 AM MST for Maricopa County, Arizona. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2022, 4:44 AM MST (11:44 UTC)
Expired
Aug 4, 2022, 8:45 AM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 48 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:04 AM MSTFLASH FLOOD3 S Deer Valley, AZ***DELAYED REPORT*** ADOT CAMERAS SHOW UNDERPASSES FLOODED ALONG I-17 AT GREENWAY AND THUNDERBIRD ROADS.
Aug 4, 5:10 AM MSTHEAVY RAIN 12 Nne Peoria, AZ***DELAYED REPORT*** HEAVY RAIN CAUSED A PORTION OF THE ROOF TO COLLAPSE AT BASHAS NEAR 75TH AVE AND THUNDERBIRD RD. NO INJURIES WERE REPORTED. TIMING ESTIMATED FROM RADAR.
Aug 4, 5:15 AM MSTFLASH FLOOD7 W Paradise Valley, AZ***DELAYED REPORT*** MULTIPLE VIDEOS AND PICTURES ON SOCIAL MEDIA SHOWED A WASH FLOWING ACROSS UNBRIDGED CROSSINGS NEAR 12TH ST AND KALER DR AS WELL AS 14TH ST AND DESERT PARK LN.
Aug 4, 5:30 AM MSTFLASH FLOOD4 Nw Phoenix, AZ***DELAYED REPORT*** I-17 SB UNDER ABOUT A FOOT OF WATER. LAW ENFORCEMENT HAD TO PUSH STALLED VEHICLES OUT.
Aug 4, 6:00 AM MSTFLASH FLOOD3 Sse Deer Valley, AZ***DELAYED REPORT*** FCDMC STREAMFLOW GAGE #8507 ROSE ABOVE ALARM STAGE, IMPACTING DOWNSTREAM LOW WATER CROSSINGS. THE GAGE PEAKED AT 2.15 FT AND 473 CFS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
3886 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WGUS55 KPSR 041144
FFWPSR
AZC013-041545-
/O.NEW.KPSR.FF.W.0069.220804T1144Z-220804T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
444 AM MST Thu Aug 4 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 845 AM MST.

* At 444 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Phoenix, Glendale, Scottsdale, Tempe, Paradise Valley, North 
  Mountain Park, Piestewa Peak Park, Metro Center Mall, Arizona 
  State Fairgrounds, Downtown Glendale, Camelback Mountain, Papago 
  Park and Downtown Scottsdale.

I-17 between the north loop of the 101 and I-10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3366 11205 3363 11200 3358 11193 3349 11190
      3346 11192 3345 11196 3346 11208 3347 11218
      3353 11221 3360 11223 3367 11219 3366 11212

FLASH FLOOD...RADAR INDICATED

$$

Hirsch
2 follow-up statements
137 
WGUS75 KPSR 041305
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
605 AM MST Thu Aug 4 2022

AZC013-041545-
/O.CON.KPSR.FF.W.0069.000000T0000Z-220804T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
605 AM MST Thu Aug 4 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM MST THIS 
MORNING FOR MARICOPA COUNTY...

At 605 AM MST, Gauge reports indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Gauges reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Phoenix, Glendale, Scottsdale, Tempe, Paradise Valley, North 
  Mountain Park, Piestewa Peak Park, Metro Center Mall, Arizona 
  State Fairgrounds, Downtown Glendale, Camelback Mountain, Papago 
  Park and Downtown Scottsdale.

Interstate 17

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3366 11205 3363 11200 3358 11193 3349 11190
      3346 11192 3345 11196 3346 11208 3347 11218
      3353 11221 3360 11223 3367 11219 3366 11212

FLASH FLOOD...GAUGE INDICATED

$$

Hirsch
181 
WGUS75 KPSR 041435
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
735 AM MST Thu Aug 4 2022

AZC013-041545-
/O.CON.KPSR.FF.W.0069.000000T0000Z-220804T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
735 AM MST Thu Aug 4 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM MST THIS 
MORNING FOR MARICOPA COUNTY...

At 735 AM MST, Gauge reports indicate thunderstorms produced heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Numerous reports of streets flooded. Do not attempt to cross 
flooded roads.

HAZARD...Flash flooding caused by previous thunderstorms.

SOURCE...Gauges reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Phoenix, Glendale, Scottsdale, Tempe, Paradise Valley, North 
  Mountain Park, Piestewa Peak Park, Metro Center Mall, Arizona 
  State Fairgrounds, Downtown Glendale, Camelback Mountain, Papago 
  Park and Downtown Scottsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3366 11205 3363 11200 3358 11193 3349 11190
      3346 11192 3345 11196 3346 11208 3347 11218
      3353 11221 3360 11223 3367 11219 3366 11212

FLASH FLOOD...GAUGE INDICATED

$$

Feldkircher

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:06 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 4, 3:06 AM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
306 AM MST Thu Aug 4 2022

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
Good shower and thunderstorm chances this morning across southern
Arizona will shift over southeast California this afternoon with
fairly limited chances for storms areawide on Friday. Better and
more widespread chances for storms is expected this weekend,
especially by Sunday, likely persisting into early next week.
Temperatures will remain quite warm each day through the upcoming
weekend with lower desert highs mainly between 102 to 107 degrees,
resulting in areas of moderate heat risk across the lower
deserts.

&&

.DISCUSSION...
Much of the area is in store for a rainy morning today with a
large thunderstorm complex that has developed across southeast
Arizona and is expected to track westward through southern
Arizona through around mid morning. Current trends indicate a few
of the storms are fairly strong and possibly severe over the high
terrain northeast of Tucson, but as they continue to progress
westward into the lower deserts some weakening is likely due to
considerable CIN in the lower levels. As these storms become more
elevated as they move into the Phoenix area, heavy rainfall is
likely to be the main threat with some small hail and localized
40-50 mph wind gusts also possible.

Hi-res CAMs have been fairly consistent showing this complex of
showers and thunderstorms progressing all the way to the CO River
by mid morning, but eventually winding down as they move into
southeast California. For this afternoon, subsidence behind the
complex of storms should mainly prohibit storm development across
much of southern Arizona, but with forced ascent focused across
southeast California from a weak trough passing by to our west,
additional thunderstorm development will be possible in southeast
California. Drier air is forecast to spread over the area tonight
into Friday, further limiting storm chances to mainly over the
eastern Arizona high terrain.

The drier air is likely to persist into Saturday over the western
deserts, but models show a return to a favorable moist
southeasterly flow over southeast Arizona by Saturday morning and
then spreading through the rest of Arizona later in the day.
Storm potential by Saturday afternoon will improve considerably
over the eastern Arizona high terrain with at least some potential
for additional storms into the south-central Arizona deserts if
the daytime CIN can be overcome. At this point in time, Sunday
looks to have the best chances for more widespread storm activity
with ample moisture spreading throughout the entire lower deserts
and with indications of larger scale forced ascent associated
with a potential inverted trough tracking westward into the
region. Forecast confidence lowers a good deal going into early
next week, but the weather pattern and moisture levels are likely
to remain fairly conducive for monsoon activity.

Near normal temperatures are expected over the next several days,
but with humidities continuing to be elevated, it will feel quite
hot, especially if there is plenty of afternoon sunshine. Assuming
more active monsoon storm conditions by Sunday, high temperatures
are likely to creep more toward the 100 degree mark with NBM
guidance showing 100-103 degree highs early next week.

&&

.AVIATION...Updated 1005Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Cluster of showers and thunderstorms is expected to move through
the Phoenix area early this morning. With this activity, gusty
outflow winds along with some heavy rainfall activity will be
possible. Activity is expected to move westward away from the
terminals by 14z, with much calmer conditions the rest of the
period. Light easterly winds through the morning hours will become
westerly by late morning into the early afternoon hours with
speeds aob 10 kts.

Southeast California/Southwest Arizona including KIPL and KBLH:

Southwesterly winds will become southeasterly at KIPL and
southerly at KBLH during the overnight with speeds at around 10
kts. Some leftover morning convection over SW Arizona may cross
over the Lower Colorado River Valley, resulting in VCSH across
KBLH. SCT-BKN cloud ceilings aoa 10-15 kft will prevail through
the period.

&&

.FIRE WEATHER...
Moisture levels will remain fairly good across the region through
early next week with somewhat limited chances for thunderstorms
through Friday, but improving chances starting this weekend. The
elevated moisture levels and recent rainfall will keep the overall
fire threat low. Minimum humidity levels will range mostly from
20-30%, except 30-40% over higher terrain of eastern areas.
Overnight recovery will vary widely between 40-80% depending on
thunderstorm and rainfall locations any given day. Winds will
generally remain light with some occasional afternoon upslope
gusts, and stronger gusts resulting from thunderstorm outflows.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Kuhlman
AVIATION...Hirsch/Lojero
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 4, 3:41 AM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
341 AM MST Thu Aug 4 2022

AZZ547>549-551>553-555-556-558-560>563-041130-
Fountain Hills/East Mesa AZ-Tonto Basin AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-San Carlos AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Dripping Springs AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
Southeast Gila County AZ-Globe/Miami AZ-
341 AM MST Thu Aug 4 2022

...A strong thunderstorm will impact portions of Gila, Maricopa and
Pinal Counties through 430 AM MST...

At 341 AM MST, Doppler radar was tracking a strong thunderstorm near
Superior, moving west at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Florence, Globe,
Superior, Hayden, East Mesa, Christmas, Gold Canyon, Queen Creek, San
Carlos, Miami, Gold Camp, Usery Mountain Park, San Tan Valley,
Seville and Florence Junction.

This includes the following highways...
US Highway 60 between mile markers 179 and 259.
AZ Route 87 between mile markers 162 and 171.
AZ Route 202 between mile markers 22 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3319 11050 3314 11059 3315 11063 3307 11073
      3299 11076 3299 11079 3324 11095 3298 11133
      3301 11157 3332 11195 3358 11156 3365 11105
      3335 11044 3329 11046 3320 11040
TIME...MOT...LOC 1041Z 099DEG 32KT 3327 11105

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:41 AM MSTSpecial Weather StatementPSRPinal49 min
Aug 4, 4:08 AM MSTFlash Flood Warning Considerable damage threatPSRGila6 hr
Aug 4, 4:36 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 4, 5:03 AM MSTSpecial Weather StatementPSRMaricopa27 min
Aug 4, 5:11 AM MSTSpecial Weather StatementPSRMaricopa64 min
Aug 4, 5:33 AM MSTAreal Flood AdvisoryPSRMaricopa4 hr
Aug 4, 5:37 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 4, 6:49 AM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa6 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.